Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 221, NWS Dodge City, KS

June 21, 2017Morton County, Stevens County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 21, 2017, 6:58 PM CDT for Morton County, Stevens County, Kansas. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2017, 6:58 PM CDT (23:58 UTC)
Expired
Jun 21, 2017, 8:00 PM CDT
In force
62 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Morton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 150 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 7:15 PM CDTTSTM WND GST 602 Sw Hugoton, KSAWOS STATION HQG, HUGOTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 4:37 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 12.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 730 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
730 J/kg
Mixed-layer CIN
-454 J/kg
Mixed-layer LCL
1859 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

234 
WUUS53 KDDC 212358
SVRDDC
KSC129-189-220100-
/O.NEW.KDDC.SV.W.0221.170621T2358Z-170622T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
658 PM CDT WED JUN 21 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Morton County in southwestern Kansas...
  Stevens County in southwestern Kansas...

* Until 800 PM CDT

* At 658 PM CDT, severe thunderstorms were located along a line
  extending from 3 miles southwest of Satanta to 8 miles north of
  Feterita, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Hugoton, Rolla, Moscow, Feterita, Wilburton, Cave and Woods. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3699 10186 3737 10155 3738 10108 3700 10107
TIME...MOT...LOC 2358Z 310DEG 19KT 3740 10103 3727 10152 

HAIL...0.88IN
WIND...60MPH
 
$$

UMSCHEID
3 follow-up statements
639 
WWUS53 KDDC 220020
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
720 PM CDT WED JUN 21 2017

KSC129-220030-
/O.CAN.KDDC.SV.W.0221.000000T0000Z-170622T0100Z/
Morton KS-
720 PM CDT WED JUN 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORTON COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the
warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southwestern Kansas.

LAT...LON 3700 10154 3733 10149 3738 10108 3700 10107
TIME...MOT...LOC 0020Z 310DEG 19KT 3733 10092 3720 10141 

$$

KSC189-220100-
/O.CON.KDDC.SV.W.0221.000000T0000Z-170622T0100Z/
Stevens KS-
720 PM CDT WED JUN 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR STEVENS COUNTY...

At 720 PM CDT, severe thunderstorms were located along a line
extending from 8 miles southeast of Satanta to 3 miles west of
Hugoton, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Hugoton, Moscow, Feterita, Cave and Woods. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 10154 3733 10149 3738 10108 3700 10107
TIME...MOT...LOC 0020Z 310DEG 19KT 3733 10092 3720 10141 

HAIL...0.75IN
WIND...60MPH
 
$$

UMSCHEID
260 
WWUS53 KDDC 220045
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
745 PM CDT WED JUN 21 2017

KSC189-220100-
/O.CON.KDDC.SV.W.0221.000000T0000Z-170622T0100Z/
Stevens KS-
745 PM CDT WED JUN 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN STEVENS COUNTY...

At 745 PM CDT, severe thunderstorms were located along a line
extending from 3 miles northeast of Woods to 6 miles north of Hooker,
moving southeast at 25 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Woods.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 10130 3714 10119 3727 10114 3725 10108
      3700 10107
TIME...MOT...LOC 0045Z 335DEG 22KT 3721 10106 3695 10119 

HAIL...0.75IN
WIND...60MPH
 
$$

UMSCHEID
853 
WWUS53 KDDC 220056
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
756 PM CDT WED JUN 21 2017

KSC189-220106-
/O.EXP.KDDC.SV.W.0221.000000T0000Z-170622T0100Z/
Stevens KS-
756 PM CDT WED JUN 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STEVENS COUNTY
WILL EXPIRE AT 800 PM CDT...

The storms which prompted the warning have weakened and moved
out of the warned area. Therefore, the warning will be allowed to 
expire. However gusty winds are still possible with these 
thunderstorms.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southwestern Kansas.

LAT...LON 3700 10130 3714 10119 3727 10114 3725 10108
      3700 10107
TIME...MOT...LOC 0056Z 310DEG 19KT 3718 10101 3692 10114 

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 6:08 PM CDT, 50 minutes earlier.

Area forecast discussion, Jun 21, 6:08 PM CDT, 50 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
608 PM CDT Wed Jun 21 2017

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Thursday)
Issued at 206 PM CDT Wed Jun 21 2017

Models remain in good agreement with convection developing
between 18z and 21z along a surface boundary that will be located
near the Colorado border. These storms will quickly intensify as
they move southeast. Hail up to 2 inches, wind gusts of 60 to 70
mph along with very heavy rainfall will be possible from these
storms late today and early tonight. At this time it appears that
the area most favorable for severe thunderstorms late today will
be west of highway 283.

On Thursday an upper level trough will begin to cross the
Northern Plains and a surface cold front will drop south across
northwest Kansas and northeast Colorado. Ahead of this cold front
it will be another day with highs ranging from 95 to 100 based on
the 900mb to 850mb temperatures late day.

Late day convection will once again be possible near a surface
boundary that will be located in southwest Kansas and also with
the cold front that will be located in west central and north
central Kansas. The 12z NAM and GFS both indicating better 0-1KM
moisture convergence along these boundaries. Better 0-6km shear
and mid level instability will also be present so there will be
another chance for severe thunderstorms late Thursday and Thursday
night. Main hazards on Thursday will be large hail greater than 2
inches, strong damaging winds, and heavy rainfall.

.LONG TERM...(Thursday night through Wednesday)
Issued at 206 PM CDT Wed Jun 21 2017

A surface cold front will drop south across western Kansas
Thursday night as an upper level trough crosses the Central and
Northern Plains. Convection associated with the cold front will
continue early but taper off from northwest to southeast after
midnight.

There could be a few scattered showers and thunderstorms early
Friday morning given the 800mb to 600mb moisture and location of
the mid level baroclinic zone that will cross southwest Kansas
between 09z and 15z Friday.

Cooler temperatures will return on Friday and then continue
through the weekend period. For Friday the 00z Saturday 850mb
temperatures will average around 10C cooler compared to 00z Friday
and given the expected cloud cover the current cooling trend
still looks on track with highs mainly in the 80 to 85 degree
range. The 850mb temperatures continue to cool over the weekend
across southwest Kansas as an area of high pressure at the surface
builds across the Central Plains. Highs this weekend in the 70s
still look reasonable with lows falling back into at least the
lower 50s. A few of the models even hinting at some upper 40s
begin possible late this weekend which if this does occur will
approach the record low temperatures for Sunday or possibly even
Monday morning.

Precipitation chances this weekend will depend on how far south
the cold front will move Friday into early Saturday. Up slope flow
north of this front and isentropic lift developing early this
weekend will create favorable conditions for precipitation north
of this frontal boundary. The question is how far north this
precipitation will occur but at this time this is unclear. At this
time will continue to trend towards the further north solution of
the ECMWF which would not only result in a better chance for
precipitation for western Kansas but also given the expected cloud
cover temperatures will likely be cooler also, especially Sunday
where the potential exists for highs only in the upper 60s for a
few locations in far western Kansas.

These unseasonably cool conditions are expected to continue
Monday but more seasonable temperatures will be returning towards
mid week as an upper level ridge axis approaches the central
plains and a surface trough of low pressure develops along the lee
of the Rockies.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 607 PM CDT Wed Jun 21 2017

A line of thunderstorms will move southeast across southwest and
central Kansas through late this evening, potentially affecting all
TAF sites with MVFR cigs/vsbys. Otherwise, VFR conditions will prevail
at all TAF sites through late Thursday afternoon. Other than possible
gusty winds from thunderstorm outflow, southerly winds 10 to 25kt will
persist through early Thursday as a lee side trough of low pressure
remains anchored near and along the Colorado border.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  97  64  82 /  50  10  40  30
GCK  67 101  63  81 /  50  20  40  30
EHA  66 100  62  81 /  50  10  40  30
LBL  68 100  65  82 /  60  10  40  20
HYS  70  96  64  80 /  50  20  40  30
P28  69  96  68  85 /  20   0  20  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...JJohnson
Hazardous weather outlook, Jun 21, 5:02 AM CDT, 13 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
502 AM CDT Wed Jun 21 2017

KSZ030-031-043>046-061>066-074>081-084>090-221000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
502 AM CDT Wed Jun 21 2017 /402 AM MDT Wed Jun 21 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A surface low pressure trough over west central and southwest
Kansas will be the focus for scattered thunderstorms again this
afternoon and evening. The main severe weather threats will be
hail around golf ball to hen egg size along with 60-70 mph winds.
Slow moving or training thunderstorms could cause localized
flooding.

Day 1 Hazards
-------------
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Limited risk
* Lightning: Limited risk
* Excessive heat: Limited risk
* Fire weather: Limited risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

A cold front will move into southwest Kansas on Thursday.
Scattered showers and thunderstorms are expected to develop along
and behind the front. Stronger storms in the area could be
capable of producing quarter size hail and 60 mph winds.

Days 2-7 Hazards
----------------
* Thursday
  - Lightning: Limited risk
  - Severe thunderstorm: Elevated risk
  - Excessive heat: Limited risk

* Friday
  - Flooding: Limited risk
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening for
large hail and damaging wind reports.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Jun 21, 5:39 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
539 PM CDT WED JUN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     TSTM WND GST     1 E KENDALL             37.93N 101.52W
06/21/2017  E60 MPH          KEARNY             KS   PUBLIC

&&
Local storm report, Jun 21, 5:56 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
556 PM CDT WED JUN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND GST     4 SSE LAKIN             37.89N 101.23W
06/21/2017  M61 MPH          KEARNY             KS   MESONET

&&

BURGERT
Special weather statement, Jun 21, 6:15 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Dodge City KS
615 PM CDT WED JUN 21 2017

KSZ063-064-077-078-220015-
Gray KS-Finney KS-Hodgeman KS-Ford KS-
615 PM CDT WED JUN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FORD...EAST CENTRAL
FINNEY...WESTERN HODGEMAN AND NORTHERN GRAY COUNTIES UNTIL 715 PM
CDT...

At 615 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles northwest of Kalvesta to 2 miles
southwest of Charleston. Movement was east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Dodge City, Cimarron, Ingalls, Ensign, Charleston, Howell, Kalvesta,
HorseThief Reservoir, Rolling Hill Estates, Boot Hill Casino, Dodge
City Regional Airport and Jetmore City Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southwestern Kansas.

LAT...LON 3824 9989 3753 10000 3778 10065 3815 10038
TIME...MOT...LOC 2315Z 249DEG 21KT 3809 10033 3783 10058

UMSCHEID
Local storm report, Jun 21, 6:23 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
623 PM CDT WED JUN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     5 SW ULYSSES            37.52N 101.41W
06/21/2017  E60 MPH          GRANT              KS   PUBLIC

&&
Local storm report, Jun 21, 6:32 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
632 PM CDT WED JUN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     10 WSW KALVESTA         37.99N 100.45W
06/21/2017  E60 MPH          GRAY               KS   EMERGENCY MNGR

&&
Local storm report, Jun 21, 6:39 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
639 PM CDT WED JUN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND GST     4 NW PIERCEVILLE        37.93N 100.72W
06/21/2017  M68 MPH          FINNEY             KS   ASOS

            REPORTED AT GCK.

&&

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:34 PM CDTSevere Thunderstorm WarningDDCGrant, Stevens56 min
Jun 20, 8:12 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Seward, Stevens63 min
Jun 20, 8:42 PM CDTSevere Thunderstorm WarningDDCMeade, Seward25 min
Jun 21, 3:25 PM CDTSpecial Weather StatementDDCHamilton65 min
Jun 21, 4:07 PM CDTSpecial Weather StatementDDCFinney53 min
Jun 21, 4:16 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny, Scott59 min
Jun 21, 4:38 PM CDTSpecial Weather StatementDDCScott52 min
Jun 21, 4:44 PM CDTSpecial Weather StatementDDCKearny61 min
Jun 21, 5:07 PM CDTSpecial Weather StatementDDCFinney38 min
Jun 21, 5:10 PM CDTSpecial Weather StatementDDCKearny35 min
Jun 21, 5:19 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Hamilton, Kearny45 min
Jun 21, 5:21 PM CDTSpecial Weather StatementDDCGrant, Stanton54 min
Jun 21, 5:30 PM CDTSpecial Weather StatementDDCMorton60 min
Jun 21, 5:56 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Kearny, Seward, Stevens64 min
Jun 21, 6:08 PM CDTSevere Thunderstorm WarningDDCGrant, Morton, Stanton, Stevens52 min
Jun 21, 6:15 PM CDTSpecial Weather StatementDDCGray60 min
Jun 21, 6:26 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman49 min
Jun 21, 6:42 PM CDTSevere Thunderstorm WarningDDCGray, Haskell, Meade, Seward63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.